Kentucky, 2008

Flash Flooding and Flooding in Kentucky, March 4 to 9, 2008

March 4 to 9, 2008 · NWS LMK · 11 events in 9 counties and zones

A fast moving cold front coupled with an upper level low brought some heavy rains and a few severe thunderstorms to parts of north central and east central Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A fast moving cold front coupled with an upper level low brought some heavy rains and a few severe thunderstorms to parts of north central and east central Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 4, 12:20 AM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Mar 4, 12:20 AM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1220 AM EST TUE MAR 4 2008

.EVENING UPDATE (OVERNIGHT)...

CURRENT FCST CONCERN REMAINS HEAVY RAIN AND POTENTIAL FOR SOME
FLOODING LATE TONIGHT...MAINLY ACROSS THE NORTHWESTERN THIRD OF THE
FCST AREA.  CURRENT FORECAST REMAINS IN VERY GOOD SHAPE TONIGHT.
LATEST RADAR IMAGERY SHOWS LARGE...WIDESPREAD PRECIPITATION SHIELD
SLOWLY WORKING EAST ACROSS CENTRAL KENTUCKY.  OUR FAR EASTERN
COUNTIES HAVE REMAINED DRY...BUT THIS WILL CHANGE IN THE NEXT FEW
HOURS.

IN THE WESTERN CWA...RAINFALL HAS BEEN LIGHT TO MODERATE WITH
GENERALLY LESS THAN 1/3 OF AN INCH.  SOME HEAVIER RAIN HAS FALLEN
ACROSS OUR SOUTHWEST ZONES WITH SOME EMBEDDED THUNDER MIXED IN.
FORECAST DID NOT HAVE THIS...SO WILL ADD SOME ISOLATED THUNDER IN
ACROSS THE FAR SOUTH FOR THE OVERNIGHT PERIOD. FRONTAL BOUNDARY HAS
SAGGED SOUTH OF THE RIVER AND APPEARS TO EXTEND JUST EAST OF KLEX
DOWN TO KBWG.  TEMPS HAVE BEEN FALLING BEHIND THE FRONT WITH
HUNTINGBURG DOWN TO 37.  GIVEN THESE TEMPS...WILL NEED TO MAKE SOME
ADJUSTMENTS TO THE TEMPS...ESPECIALLY ACROSS THE NW.

LOOKING TO THE REST OF THE FCST...NEW NAM-WRF HAS REALLY PICKED UP
ON PRECIPITATION JUST EAST OF THE WATCH AREA TONIGHT.  LOCAL WRF RUN
ALSO HAS PICKED UP ON THIS AS WELL.  GIVEN THAT THE GROUND IS PRETTY
SATURATED JUST EAST OF THE WATCH AREA...RAINFALL AMOUNTS OF 1-1.25
INCHES OVERNIGHT MAY LEAD TO FLOODING ISSUES.  IN COORDINATION WITH
OUR NEIGHBORS AT WFO JKL...WE WILL BE EXPANDING THE FLOOD WATCH
EASTWARD TO INCLUDE AREAS NORTH OF A LINE FROM OHIO COUNTY TO
MADISON COUNTY.

REST OF THE FCST GRIDS LOOK GOOD ATTM...NO OTHER ADJUSTMENTS WILL BE
MADE PAST THE OVERNIGHT PERIOD. UPDATED PRODUCTS AND FORECAST OUT BY
945 PM EST.

.SHORT TERM (TONIGHT AND TOMORROW)...

...FLOOD WATCH TONIGHT THROUGH TOMORROW MORNING FOR SOUTHERN
INDIANA AND KENTUCKY COUNTIES ALONG THE OHIO RIVER...

COLD FRONT LAID OUT JUST NW OF THE FORECAST AREA (FA) AT 20Z FROM
NE INDIANA TO ERN ARK WHERE IT MEETS UP WITH STRENGTHENING SFC LOW
OVER SRN AR/NRN LA. RAIN SHOWERS AHEAD OF THIS FRONT OVER NW THIRD
OF FORECAST AREA AT 20Z. EXPECT THESE SHOWERS TO CONTINUE
OVERNIGHT AND SPREAD EASTWARD. AS THE SFC BOUNDARY MOVES SOUTH OF
THE OHIO RIVER BY 6Z AND STALLS OVER CENTRAL KY THROUGH TOMORROW
AFTERNOON...THE SFC LOW WILL MOVE NE REACHING KY BY TOMORROW
AFTERNOON. THIS SETUP WILL ALLOW FOR GOOD ISENTROPIC LIFT FOR 6 TO
12 HRS OVER SOUTHERN INDIANA AND NORTHERN KY TONIGHT...THEREFORE
GOING FLOOD WATCH STILL SEEMS TO BE IN GOOD SHAPE. WILL REFRESH
WORDING TO INCLUDE WIDESPREAD 2 TO 3 INCH RAINFALL AMOUNTS WITH
LOCALLY HIGHER AMOUNTS NEAR 4 INCHES.

BECAUSE THE SFC BOUNDARY WILL BE STRETCHED OUT OVER CENTRAL FA
TONIGHT AND TOMORROW...EXPECT A LARGE TEMPERATURE GRADIENT OVER
THE FA FOR MINS AND MAXS TONIGHT/TOMORROW. HAVE ADJUST GRIDS SOME
TO REFLECT THIS.

ALTHOUGH RAINS SHOULD LIGHTEN TOMORROW AFTERNOON...HAVE ADDED
THUNDER TO THE SE FA WHERE BEST FORCING WILL OCCUR AS THE LOW
MOVES NE ALONG THE BOUNDARY.

.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...

TUE NIGHT THRU THU NIGHT...

COLD THROUGHOUT THIS PERIOD WITH ONE DEPARTING SYSTEM...FOLLOWED
BY ANOTHER WEAKER SYSTEM WED NIGHT AND THU.

UPPER LEVEL LO MOVES ACRS OUR NRN FA TUE NIGHT...WHILE ASCTD SFC LO
REACHES NEW ENGLAND. WRAP-AROUND MOISTURE WILL ALSO BE LIFTING NEWD
BUT SHOULD BE DEEP ENOUGH TO PRODUCE SOME LIGHT PRECIP WITH A
TRANSITION FROM RAIN TO SNOW TUE NIGHT. WILL LEAVE CURRENT POPS AS
THEY ARE...HIGHEST IN THE EAST AND NORTH AND LOWEST (20%) IN OUR
SWRN COUNTIES. SHORT WAVE AND SURFACE RIDGES WILL PROVIDE A SHORT
REPRIEVE FROM THE PRECIP WED WITH PARTLY SUNNY SKIES.

ANOTHER WEAK SHRTWV TROF APPROACHES WED NIGHT AND THU WITH ASCTD
WEAK CDFNT FORECAST TO MOVE THRU LATE WED NIGHT. WILL CONTINUE LOW
CHC POPS THRU THIS PERIOD...SIDING WITH THE GFS. WILL DROP SLIGHT
CHC POPS FOR THU NIGHT AFTER PASSAGE OF UPR LEVEL TROF...FOLLOWED BY
HIGH PRES MOVG IN FROM THE LOWER MS VLY.

FRI THRU MON...

THIS LOOKS LIKE A MOSTLY DRY PERIOD WITH A COLD START AND MODERATING
TEMPS SUN AND MON. WILL OPT TO GO GENERALLY WITH HPC WITH MUCH
DIVERGENCE IN THE MEDIUM RANGE MODELS.

WILL FOCUS ON THE EARLY PART OF THIS PERIOD AND INSERT CHC POPS INTO
THE FCST FOR RAIN OR SNOW FRI AND SNOW FRI NIGHT AS A CLIPPER SYS
IMPACTS OUR FORECAST AREA(FA). THE BRUNT OF THIS PCPN...BASED ON THE
NEW GFS...APPEARS TO BE FRI NIGHT WITH A CDFNT PASSAGE...FOLLOWED BY
CLEARING SAT AS CANADIAN HIGH PRES DROPS SWD THRU THE MISSISSIPPI
VALLEY. THIS HIGH THEN FCST TO SLIDE SEWD INTO THE LOWER OH/TN VLYS
SUN AND TO THE SERN U.S. MON. BY THEN...TEMPS EXPECTED TO REACH NEAR
NORMAL READINGS FOR EARLY MAR.

&&

.AVIATION (06Z TAFS)...

MODERATE TO HEAVY RAIN WILL CONTINUE TO BRING IFR AND LIFR
CONDITIONS THROUGH MUCH OF THE FIRST 12 HOURS OF THE TAF PERIOD.
SHOWERS WILL BECOME LIGHTER AFTER THAT FROM WEST TO EAST...BUT MVFR
VIS AND CIGS WILL CONTINUE THROUGH MUCH OF THE REMAINDER OF THE TAF
PERIOD.

SOME FOG WILL OCCUR IN BREAKS IN PRECIPITATION IN THE LAST 6 HOURS
OF THE TAF PERIOD WITH MVFR/IFR VIS AND CIGS LIKELY.

BREEZY NORTHEAST WINDS WILL CONTINUE FOR A FEW HOURS INITIALLY IN
THE TAF PERIOD...BUT SLACKEN TOWARD 12Z.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH FROM 7 PM EST /6 PM CST/ THIS EVENING THROUGH
     TUESDAY MORNING NORTH OF A LINE FROM OHIO TO MADISON COUNTY.

IN...FLOOD WATCH FROM 7 PM EST /6 PM CST/ THIS EVENING THROUGH
     TUESDAY MORNING FOR INZ076>079-083-084-089>092.

&&

UPDATE.......MJ
SHORT TERM...AML
LONG TERM....JDK
AVIATION.....MACZKO
Hazardous weather outlook, Mar 3, 9:45 PM EST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
945 PM EST MON MAR 3 2008

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-050245-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-
945 PM EST MON MAR 3 2008 /845 PM CST MON MAR 3 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...OVERNIGHT.

A FLOOD WATCH IS IN EFFECT OVERNIGHT THROUGH MIDDAY TUESDAY. WIDESPREAD
RAINFALL TOTALS RANGING FROM TWO TO THREE INCHES MAY CAUSE
FLOODING OF FIELDS...STREAMS...AND LOW LYING AREAS. LOCALLY HIGHER
RAINFALL AMOUNTS MAY REACH AROUND 4 INCHES.

SINCE FLOODING MAY OCCUR IN LOW LYING AREAS...MOTORISTS ARE URGED
TO BE CAUTIOUS OF ANY FLOOD WATERS OVER ROADWAYS...ESPECIALLY AT NIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT FLOODING AND RAINFALL AMOUNTS TONIGHT.

KYZ061>067-070>078-081-082-050245-
BUTLER KY-EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-
LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-
MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-
CLINTON KY-
945 PM EST MON MAR 3 2008 /845 PM CST MON MAR 3 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...OVERNIGHT.

PERIODS OF MODERATE TO HEAVY RAINFALL IS EXPECTED OVERNIGHT ALONG
WITH SOME ISOLATED THUNDERSTORMS. THE THUNDERSTORMS ARE NOT
EXPECTED TO REACH SEVERE LIMITS BUT MAY PRODUCE CLOUD TO GROUND
LIGHTNING AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT FLOODING AND RAINFALL AMOUNTS TONIGHT.

MJ/AML

The radar

The Louisville radar (KLVX), 113 km away, was scanning. The volume nearest the first event began at 07:13 UTC.

Open the radar archive at this moment

Event by event

5 flood, 4 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Jessamine

When
March 4, 2:11 AM EST
Where
Jessamine County, 1.49 mi NNE of Wilmore
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
37.870, -84.660

Thunderstorm winds downed a tree, and the tree fell through a house.

Flood, Ohio

When
March 4, 8:00 AM CST to March 6, 9:10 PM CST
Where
Ohio County, Dundee to 1.64 mi ENE of Dundee
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
37.550, -86.780

The Rough River at Dundee crested at 27.4 feet around 1130 AM CST on March 5. Flood stage at Dundee is 25 feet. Minor flooding occurs at this level, with a half-mile section of Kentucky Highway 69 flooded near the bridge. Bottom land begins to flood.

Flash Flood, Anderson

When
March 4, 2:30 PM EST to 4:00 PM EST
Where
Anderson County, 0.81 mi SW of Gudgel to 1.28 mi ESE of Gudgel
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.011, -84.990

Gilbert Creek Road, Dry Dock Road, and Rice Road were all covered by flowing water in spots due to streams flowing out of their banks.

Thunderstorm Wind, Clark

When
March 4, 2:52 PM EST to 2:57 PM EST
Where
Clark County, 2.62 mi W of Winchester Heliport to 2.14 mi NW of Winchester
Measured
56 kt (64 mph) estimated gust
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
38.019, -84.218

Thunderstorm winds damaged roofs along Interstate 64 in the western part of town.

Flash Flood, Jefferson

When
March 4, 2:53 PM EST to 5:00 PM EST
Where
Jefferson County, 3.17 mi NE of Ballardsville to 2.66 mi NE of Ballardsville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.350, -85.486

Old Brownsboro Road Alternate near the intersection of Highway 329 and Interstate 71 was covered by a foot of flowing water.

Thunderstorm Wind, Madison

When
March 4, 2:59 PM EST
Where
Madison County, 0.88 mi SE of Richmond
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.740, -84.290

Thunderstorm winds downed trees.

Thunderstorm Wind, Clark

When
March 4, 3:00 PM EST
Where
Clark County, 1.49 mi NNW of Winchester
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.000, -84.190

Thunderstorm winds downed trees.

Flood, Butler

When
March 4, 8:00 PM CST to March 9, 1:30 AM CST
Where
Butler County, Rochester to 1.11 mi ENE of Rochester
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
37.220, -86.900

The Green River at Rochester crested at 19.3 feet around 405 PM CST on March 6. Flood stage at Rochester is 17 feet. Minor flooding occurs at this level, with ferry operations shut down.

Flood, Bourbon

When
March 5, 12:00 AM EST to 5:00 AM EST
Where
Bourbon County, 1.61 mi SSW of Currentsville to 2.61 mi E of Elizabeth Station
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
38.248, -84.260

Stoner Creek at Paris crested at 18.1 feet around 3 AM EST on March 5. Flood stage at Paris is 18 feet. Minor flooding occurs at this level, with the creek at bank full.

Flood, Butler

When
March 4, 11:00 PM CST to March 7, 8:15 AM CST
Where
Butler County, Woodbury to 3.46 mi WNW of Morgantown
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
37.180, -86.650

The Green River at Woodbury crested at 36.7 feet around 5 AM CST on March 6. Flood stage at Woodbury is 33 feet. Minor flooding occurs at this level with some lowlands around the town of Woodbury covered with water.

Flood, Nelson

When
March 5, 6:15 AM EST to March 6, 11:50 PM EST
Where
Nelson County, Boston to 1.39 mi WSW of Boston
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
37.780, -85.670

The Rolling Fork River at Boston crested at 37.6 feet around 7 AM EST on March 6. Flood stage at Boston is 35 feet. Minor flooding occurs at this level, with some agricultural bottom land covered with water.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85886, 91286, 85884, 85887, 85885, 85888, 85889, 91284, 91266, 91277, 91274.